Nebraska, 2010

Damaging Wind in Nebraska, June 26, 2010

June 26, 2010 · NWS CYS · 1 event in 1 county or zone

Cloudy skies began to clear by early afternoon across the area. Meanwhile an upper level trough of low pressure was situated over western Wyoming, providing lift for thunderstorms to form across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Cloudy skies began to clear by early afternoon across the area. Meanwhile an upper level trough of low pressure was situated over western Wyoming, providing lift for thunderstorms to form across the area. As the ground warmed from the sunny skies, the environment became more unstable allowing thunderstorms to form by mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 11:56 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 26, 11:56 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1256 PM MDT SAT JUN 26 2010

.SHORT TERM...TONIGHT THROUGH MONDAY.

TONIGHT...COLD FRONT WILL CONTINUE TO PROGRESS SOUTH ACROSS OUR
COUNTIES...EXITING OUR SOUTHEAST COUNTIES THIS EVENING. ISOLATED TO
SCATTERED THUNDERSTORMS WILL OCCUR ALONG THE COLD FRONT THROUGH THE
EVENING...MOST NUMEROUS ACROSS OUR NORTHEAST COUNTIES WHERE LOW
LEVEL MOISTURE IS MOST PREVALENT AND WHERE THE INSTABILITY AXIS AND
THETA-E RIDGE AXIS EXIST. A FEW STORMS ACROSS OUR NORTHEAST COUNTIES
MAY BECOME SEVERE THROUGH EARLY EVENING DUE TO COMBINATION OF WIND
SHEAR AND INSTABILITY. FOG NOW LOOKING LESS LIKELY LATE TONIGHT AS
BOUNDARY LAYER NOT EXPECTED TO BE AS SATURATED AS EARLIER EXPECTED.

SUNDAY...NORTHWEST FLOW ALOFT PREVAILS. DRIER AND MORE STABLE
ATMOSPHERE WILL BE IN PLACE. MAY SEE ISOLATED AFTERNOON
THUNDERSTORMS SOUTH OF A LARAMIE TO WHEATLAND TO SIDNEY LINE IN
PROXIMITY TO THE LOW AND MID LEVEL THETA-E RIDGE AXISES AND
INSTABILITY AXIS.

SUNDAY NIGHT...FEW EVENING THUNDERSTORMS ACROSS THE SOUTH POSSIBLE...
THEN DRY WITH LOSS OF DAYTIME HEATING.

MONDAY...UPPER RIDGE AXIS BEGINS TO DOMINATE WITH 5880 METERS 500 MB
HEIGHT CONTOUR ACROSS WYOMING AND COLORADO. WITH LIMITED LOW AND MID
LEVEL MOISTURE AND WARM MID LEVEL TEMPERATURES...700 MB TEMPERATURES
FROM 14 TO 16 CELSIUS...THUNDERSTORM CHANCES APPEAR QUITE MINIMAL.
CORRESPONDING INCREASE IN MAXIMUM TEMPERATURES WILL 1000-500 MB
THICKNESSES NEAR 5880 METERS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
INITIALLY...A 590 DEKAMETER H5 RIDGE AXIS WILL BE LOCATED NR THE
WY/CO BORDER. LARGE SCALE SUBSIDENCE AND WEAK MID/UPPER-LEVEL FLOW
ASSOCIATED WITH THIS UPPER RIDGE WILL MAINTAIN GENERALLY DRY
CONDITIONS EARLY ON IN THE PERIOD. IN FACT...KEPT THE FORECAST DRY
FOR TUESDAY AND WEDNESDAY...OUTSIDE OF THE HIER TERRAIN. BY MID-WEEK
AN OMEGA BLOCKING PATTERN WILL SET-UP...WITH UPPER TROFS LOCATED
OVER BOTH COASTS AND AN UPPER RIDGE CENTERED ACROSS THE CENTRAL
CONUS. AS THIS OCCURS...THE PATTERN WILL AMPLIFY AND BACK TO THE
SOUTHWEST ACROSS THE INTERMOUNTAIN WEST. HEIGHTS AND MID-LEVEL
TEMPERATURES WILL SLOWLY FALL ACROSS THE CWA...SO WOULD EXPECT A
GRADUAL INCREASE IN AFTERNOON/EVENING CONVECTIVE COVERAGE FOR WED
THROUGH THE END OF THE WEEK. WEDNESDAY WILL BE THE WARMEST DAY OF
THE LONG TERM AS A H7 TEMPERATURES SOAR TO +16 TO +18C ACROSS THE
WRN HALF OF THE CWA. OTHERWISE EXPECT HIGHS IN THE 80S...TO LOW/MID
90S.

&&

.AVIATION...FOR 18Z TAFS...
AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT WILL
PRODUCE AFTERNOON/EVENING THUNDERSTORMS...MAINLY FOR KCYS AND THE
WESTERN NEBRASKA PANHANDLE TERMINALS. CIGS/VSBYS MAY BE REDUCED TO
MVFR IF A TERMINAL IS IMPACTED BY THIS SCATTERED ACTIVITY.
GIVEN UNCERTAINTY IN DEVELOPMENT LOCATION...HAVE CONTINUED
TO LEAN ON VICINITY IN THE TAFS. THUNDERSTORMS WILL DISSIPATE BY
LATE EVENING...GIVING WAY TO VFR CONDITIONS THROUGH THE REMAINDER OF
THE PERIOD.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH MONDAY. HUMIDITIES
WILL CONTINUE TO DECREASE EACH DAY AS TEMPERATURES WARM EACH DAY AND
LOW LEVEL MOISTURE CONTINUES TO DECREASE.

&&

.HYDROLOGY...
CONCERNS REMAIN ON THE LOWER NORTH PLATTE RIVER AT HENRY AND MITCHELL
NEB. RELEASES FROM UPSTREAM RESERVOIRS WILL KEEP LEVELS ABOVE
BANKFULL THROUGH EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RUBIN
LONG TERM/AVIATION/HYDROLOGY...HAHN
Hazardous weather outlook, Jun 26, 9:55 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SAT JUN 26 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
271015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1055 AM MDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND THE HIGH PLAINS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NIOBRARA AND NORTHEAST CONVERSE COUNTIES OF SOUTHEAST
WYOMING AND ACROSS SIOUX...DAWES...BOX BUTTE AND NORTHERN MORRILL COUNTIES
OF WESTERN NEBRASKA.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING AS A COLD FRONT PUSHES SOUTH ACROSS THE REGION.
A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

STORM MOVEMENT WILL BE TO THE EAST AT 25 MPH.

LOCALLY DENSE FOG IS POSSIBLE AFTER MIDNIGHT TONIGHT IN AREAS ALONG
AND SOUTH OF THE NORTH PLATTE RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN
ON SUNDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-271015-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1055 AM MDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING WEST OF
INTERSTATE 25.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED HIGH-BASED THUNDERSTORMS WILL BE POSSIBLE
TODAY ACROSS CARBON AND ALBANY COUNTIES. SEVERE WEATHER IS NOT
EXPECTED...BUT SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH
TUESDAY...MAINLY IN THE MOUNTAINS OF CARBON AND ALBANY
COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Special weather statement, Jun 26, 4:32 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT SAT JUN 26 2010

NEZ003-096-270000-
BOX BUTTE NE-SOUTH SIOUX NE-
532 PM MDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND WESTERN
BOX BUTTE COUNTIES UNTIL 600 PM MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF KILPATRICK LAKE...OR 25
MILES NORTHEAST OF SCOTTSBLUFF...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL WESTERN BOX BUTTE COUNTY THROUGH 600 PM MDT
RURAL CENTRAL BOX BUTTE COUNTY THROUGH 600 PM MDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN
Special weather statement, Jun 26, 4:38 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT SAT JUN 26 2010

NEZ095-096-WYZ102-108-270015-
GOSHEN COUNTY WY-NIOBRARA COUNTY WY-NORTH SIOUX NE-SOUTH SIOUX NE-
538 PM MDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN...
SOUTHEASTERN NIOBRARA AND WESTERN SIOUX COUNTIES UNTIL 615 PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NODE TO 6 MILES
SOUTH OF JAY EM...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
PRAIRIE CENTER AROUND 550 PM MDT.
VAN TASSELL AROUND 555 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN
Special weather statement, Jun 26, 5:02 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
602 PM MDT SAT JUN 26 2010

NEZ002-003-021-270030-
BOX BUTTE NE-DAWES NE-MORRILL NE-
602 PM MDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWES...EASTERN BOX
BUTTE AND NORTHEASTERN MORRILL COUNTIES UNTIL 630 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF BOX
BUTTE DAM TO 6 MILES SOUTH OF BRONCO LAKE...AND MOVING EAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
ALLIANCE AIRPORT AROUND 610 PM MDT.
WILD HORSE BUTTE AND MCCARTHY LAKE AROUND 615 PM MDT.
SAND CANYON AROUND 625 PM MDT.

RUBIN
Local storm report, Jun 26, 5:08 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             12 ENE JAY EM           42.54N 104.14W
06/26/2010  E0.88 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

SRUBIN
Special weather statement, Jun 26, 5:13 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
613 PM MDT SAT JUN 26 2010

WYZ101-102-107-108-270115-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-GOSHEN
COUNTY WY-NIOBRARA COUNTY WY-
613 PM MDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CONVERSE...
NORTHEASTERN PLATTE...NORTHWESTERN GOSHEN AND SOUTHWESTERN NIOBRARA
COUNTIES UNTIL 715 PM MDT...

AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SHAWNEE...OR 18 MILES EAST
OF DOUGLAS...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
KEELINE AROUND 640 PM MDT.
RAWHIDE BUTTES AROUND 710 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

JAMSKI
Special weather statement, Jun 26, 5:17 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT SAT JUN 26 2010

WYZ104-105-109-270045-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-SHIRLEY
BASIN WY-
617 PM MDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON COUNTY UNTIL 645
PM MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEMINOE DAM...OR 32 MILES NORTHEAST OF
RAWLINS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL NORTHERN CARBON COUNTY THROUGH 645 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RUBIN

The radar

The North Platte radar (KLNX), 184 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Butte

When
June 26, 5:18 PM MST to 5:19 PM MST
Where
Box Butte County, Alliance Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.050, -102.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233821.